Thrombotic microangiopathy and liver toxicity due to a combination therapy of leflunomide and methotrexate: a case report
BACKGROUND Treatment of active rheumatoid arthritis may necessitate a methotrexate mono- or combination therapy. As in the present case, novel side effects may occur, when escalating therapy.
CASE PRESENTATION A 63-year-old Caucasian female patient with rheumatoid arthritis on methotrexate for 8 years and on leflunomide for 6 years was admitted for weakness, edema, ascites, and petechiae of the lower legs. Comorbidities included a urinary tract infection, metabolic syndrome with obesity, type-2 diabetes without necessity for insulin or oral antidiabetics, and non-alcoholic fatty liver disease. Laboratory results showed acute liver failure, oliguric acute kidney injury, thrombocytopenia, and schistocyte-positive, Coombs-negative hemolytic anemia. On admission, her ADAMTS13 activity was decreased, and her leflunomide plasma level was elevated (120 μg/l). Due to severe hypoalbuminemia, an intravascular hypovolemia, and severe metabolic alcalosis with hypokalemia were found. For the newly diagnosed thrombotic microangiopathy, leflunomide and methotrexate were discontinued, and 4 units of fresh-frozen plasma were given. Steroid therapy was administered for 5 days, until thrombotic thrombocytopenic purpura was excluded. Intravenous human albumin, oral vitamin K, and cholestyramine were administered for liver failure and leflunomide overdosage, respectively. Liver biopsy revealed a non-alcoholic fatty liver disease transforming into liver cirrhosis. After 2 weeks, our patient was discharged. However, within 3 weeks after discharge, our patient was rehospitalized for a relapse of acute liver failure, urinary tract infection, and influenza. Leflunomide and methotrexate were not reintroduced before or thereafter. Over a period of 11 months after discharge, her thrombotic microangiopathy subsided, and her renal and liver function fully recovered.
CONCLUSIONS Under a combination of leflunomide and methotrexate, liver toxicity and, for the first time, thrombotic microangiopathy occurred as side effects. Non-alcoholic fatty liver disease may have predisposed for the drug-induced liver toxicity.